Nebraska, 2007

Flood in Nebraska, August 8 to 11, 2007

August 8 to 11, 2007 · NWS OAX · 1 event in 1 county or zone

Several days of heavy rain caused the Big Blue River to flood across sections of Butler county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Several days of heavy rain caused the Big Blue River to flood across sections of Butler county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 8, 12:27 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 8, 12:27 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
127 AM CDT WED AUG 8 2007

.DISCUSSION...

CONCERNS CONT TO CENTER AROUND CONVECTION FOR THE NEXT 24 HOURS.
STAGNANT WX PATTERN WAS STARTING TO SHOW SIGNS OF BREAKING DOWN
THIS EVNG ON THE 00Z UPPR AIR ANYS. FAIRLY STG H5 SHRTWV WAS NOTED
OVR ERN CO AT 00Z. THIS WL BE THE MAIN PLAYER THRU THE NEXT 24 HRS.
TROPICAL MOISTURE REMAINED ACRS THE CNTRL PLAINS WITH A BAND OF +5
H7 DEWPOINTS RUNNING FM ERN CO INTO SE IA. H85 MOISTURE WAS ALSO
IMPRESSIVE WITH A +19 DEWPOINT AT KTOP. WRMFNT WAS STILL VISIBLE
AT H85 AND RAN FM NW KS INTO WRN MO. ONCE AGAIN TONIGHT THE
REGIONAL RADAR MOSAIC INDCD A COUPLE CONVECTIVE SYSTEMS IN
PROGRESS. ONE OVER NW KS AND THE OTHER EXTENDING FM SE NEB INTO
NRN MO.

STG CO SHRTWV IS PROGGED TO TRACK NEWD TODAY...AND THRU NE NEB
EARLY THIS AFTN. SHLD SEE THE MCS OVR NW KS CONT TO TRACK NEWD
INTO CNTRL AND EVENTUALLY THRU NE NEB THRU THE MRNG AND INTO THE
AFNT HOURS. MCS OVR SE NEB SHLD CONT TO BACK BUILD WHILE LIFTING
NWD AS THE H85 WRFMTN GETS A GOOD PUSH TO THE NORTH. WL RUN WITH
SOME HIGH POPS THRU THE MRNG HOURS ESPECIALLY OVR THE NRN CWA
CLOSES TO THE UPPR LVL FORCING AND SUSPECTED TRACK OF AN MCV. THE
AFTN HOURS ARE A LITTLE BIT UNCERTAIN ATTM. CWA...AND ESPECIALLY
THE NRN CWA...SHLD SEE FORCING FOR LARGE-SCALE SUBSIDENCE IN THE
WAKE OF THE MRNG SHRTWV AND THUS CONVECTIVE INITIATION AND
PLACEMENT IS UNCERTAIN. ATTM IT APPEARS A CDFNT WL DVLP AND DROP
SWD THUR THE CWA FM LATE AFTN INTO THE EVNG HOURS AS THE SFC LO
MOVES ACRS SE NEB AND INTO SW IA. ATMOSPHERE OVR THE SRN/ERN CWA
SHLD ONCE AGAIN BECOME UNSTABLE THIS AFTN AND WE MAY SEE A FEW
CELLS TRY TO DVLP ALNG THE WK CDFNT. THIS IS MOST LIKELY OVR OUR
IA COUNTIES AND INTO FAR SE NEB THIS EVNG. OTHERWISE AS THE SFC LO
PUSHES EAST OVERNIGHT WL SHLD SEE SOME INCREASINGLY STABLE AND
DRIER AIR MOVE INTO THE CWA FM THE NORTH. THUS HAVE REDUCED POPS
AFTR MIDNIGHT FOR TONIGHT. HAVE ALSO LOWERED THE GOING LOWS FOR
TONIGHT. WE MAY SEE SOME AREAS OF FOG DVLP AS THE BOUNDARY LAYER
COOLS AND CLDS MOV OUT...AND HAVE INSERTED THIS INTO THE FORECAST
FOR TONIGHT.

PAST WED NIGHT THE PATTERN STARTS TO SHIFT AND THE CDFNT WHICH
MOVD S OF THE FA WASHES OUT AS THE UPPR LVL RIDGE OVR THE SRN
PLAINS BUILDS NWD. HAVE LOWERED TMPS A LITTLE ON THURS AND FRI
JUST GIVEN THE RECENT RAINS AND LIGHT MIXING EXPECTED...BUT THIS
SHLD BE LESS OF A PROBLEM THIS WEEKEND. GOING FORECAST HAS THIS
WELL IN HAND AND NO CHANGES WERE MADE TO THE EXTENDED THIS MRNG.

&&

.AVIATION...

IFR/MIRF CONTS LIKELY TO CONT INTO EARLY MRNG HOURS AT KOFK DUE TO
LIGHT WINDS AND ABUNDANT MOISTURE. AS CO SHRTWV STARTS TO MOV
TOWARD THE AREA THIS MRNG SHLD SEE SOME MIXING PICK UP AND THE IFR
CONDS IMPROVE. TSRA ARE LIKELY TO SPREAD NWD THRU THE AREA THIS
MRNG FIRST AT KOMA/KLNK AND THEN KOFK BY MID TO LATE MRNG. TSRA WL
LESS LIKELY THIS AFTN BUT HAVE INCLUDED SOME PROB 30 AS THE ATMO
WL ONCE AGAIN BECOME UNSTABLE. ANY TSRA ACTIVITY SHLD GENERALLY
END AT THE TAF SITES ARND 00Z TONIGHT AS COOLER/DRIER AIR MOVS IN
FM THE NORTH.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

BOUSTEAD
Hazardous weather outlook, Aug 8, 12:01 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
101 AM CDT WED AUG 8 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081101-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
101 AM CDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...THE REST OF TONIGHT AND WEDNESDAY

THUNDERSTORMS WILL OCCUR OVER PARTS OF THE AREA THE REST OF THE
NIGHT...MAINLY FROM SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA...SOUTH
OF A LINE FROM COLUMBUS TO HARLAN IOWA. THE MAIN THREAT IS FLASH
FLOODING FROM VERY HEAVY RAIN.  A FEW STORMS COULD PRODUCE HAIL OR
STRONG WINDS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA WEDNESDAY.
STORMS COULD PRODUCE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

HOT AND HUMID WEATHER WILL PREDOMINATE BEGINNING THURSDAY AS THE
REGION STARTS INTO A PROLONGED SUMMER HEAT WAVE. AFTERNOON HEAT
INDICES MAY EXCEED 105.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY NIGHT AS
THE FRONT REMAINS IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE URGED TO RELAY ANY REPORTS OF FLOODING...RAIN
AMOUNTS OF OVER TWO INCHES...LARGE HAIL OR DAMAGING WINDS THE
REST OF THE NIGHT. SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

MILLER

In the hours before

Local storm report, Aug 7, 10:18 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1118 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             BROWNVILLE              40.40N 95.66W
08/07/2007  E0.75 INCH       NEMAHA             NE   TRAINED SPOTTER

&&

JB
Local storm report, Aug 8, 12:14 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
114 AM CDT WED AUG 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HEAVY RAIN       1 NE JULIAN             40.53N 95.85W
08/07/2007  M4.20 INCH       OTOE               NE   TRAINED SPOTTER

            4.20 INCHES IN ONE HOUR AT COUNTY HWY 69 AND Q.

&&

JPOLLACK
Local storm report, Aug 8, 2:19 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
319 AM CDT WED AUG 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HEAVY RAIN       CLARINDA                40.74N 95.04W
08/07/2007  E2.54 INCH       PAGE               IA   EMERGENCY MNGR

&&

JPOLLACK
Local storm report, Aug 8, 2:21 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
321 AM CDT WED AUG 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     FLASH FLOOD      2 S NEBRASKA CITY       40.65N 95.86W
08/08/2007                   OTOE               NE   LAW ENFORCEMENT

            5 INCHES OF RUNNING WATER CROSSING HWY 275 TO THE SOUTH
            OF NEBRASKA CITY. LOCATION NOT SPECIFIED.

&&

JPOLLACK
Local storm report, Aug 8, 2:23 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
323 AM CDT WED AUG 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HEAVY RAIN       CLARINDA                40.74N 95.04W
08/08/2007  M2.54 INCH       PAGE               IA   EMERGENCY MNGR

            CORRECTED TIME OF REPORT.

&&

JPOLLACK
Local storm report, Aug 8, 2:43 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
343 AM CDT WED AUG 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     FLASH FLOOD      2 S NEBRASKA CITY       40.65N 95.86W
08/08/2007                   OTOE               NE   LAW ENFORCEMENT

            WATER RUNNING 5 INCHES DEEP ACROSS HWY 75 SOUTH OF

            NEBRASKA CITY...DISTANCE NOT KNOWN. CORRECTED HWY NUMBER.

&&

JPOLLACK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Butler

When
August 8, 3:45 AM CST to August 11, 2:45 AM CST
Where
Butler County, Surprise to Ulysses
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.100, -97.320

Flooding was observed along the Big Blue River from near Surprise to around Ulysses. The flooding closed a few county roads and also flooded some agricultural lowlands.

The Big Blue River at Surprise was above its 7 foot flood stage from around 445 am CDT on 8/8 until 345 am on 8/11. The river crested just under 9.5 feet around 1130 pm CDT on 8/9, but observed a 12-18 hour high water flow of around 9.3 to 9.5 feet centered on that time.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40301.